The antibiotic Avelox belongs to a class of medications that have been linked to a doubled increased risk of nerve damage. In many cases, symptoms develop within a few days and cause serious complications that last for months or even years.
Avelox Nerve Damage
When Bayer introduced Avelox (moxifloxacin) in 1999, the label did not carry warnings about nerve damage. However, evidence linking antibiotics and nerve damage had been growing for decades.
In 2001, a study of 45 cases of antibiotic-induced nerve damage found that 36 cases were severe, 84% occurred rapidly (within less than one week), and 58% lasted for at least one year.
In August 2014, a study published in Neurology found that people who used fluoroquinolone antibiotics (a class that includes Avelox) were twice as likely to be diagnosed with nerve damage. Conclusions were based on data from over 6,200 cases between 2001-2011.
In August 2013, the FDA published a Safety Communication to emphasize the rapid onset of symptoms and potentially permanent complications. The FDA required Bayer to update the label on Avelox.
According to the FDA:
“[Avelox] may cause symptoms in the arms or legs such as pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature. … Contact your health care professional right away if you take a fluoroquinolone drug and experience any of the above symptoms.”
What is Nerve Damage?
Avelox is associated with a type of nerve damage known as peripheral neuropathy, which primarily affects nerves in the arms and legs. Symptoms typically involve multiple organ systems, such as sensory nerves and motor nerves. This can cause problems with balance, body position, and walking. In most cases, people experience abnormal sensations like burning pain, tingling, “pins and needles,” and more.